Sugar creeping up after surgery

Dev
By Dev Latest Reply 2010-04-04 15:54:44 -0500
Started 2010-04-01 21:50:00 -0500

Hi all,

My husband's sugar was in control for a long time. But he had a minor surgery 3 weeks back and his sugars haven't been at the level before the surgery. We knew the surgery would affect the level but how long will it take before it is in control again?

I am worried that his doctor is going to increase his metformin. She had asked him to contact her if his sugars start creeping up.

His fasting used to be 100 and 2 hours after meal around 130-140. Now it is around 170-200. He was good with diet before but now he gets frustrated when he has to give up something to control his sugar or if he has to restrict the amount of carbs or sweet tea he consumes. It is as if he has given up after seeing his sugar level go up.

Any suggestions to motivate him? It is warm now so we went for a long walk yesterday. I try to come up with new recipes whenever I can. But don't know how otherwise to turn the tide. :(


4 replies

PAT L
PAT L 2010-04-04 15:54:44 -0500 Report

Just so you know I was a normal before i had two major ops. an then I became a type 2, During both of my stays in the hospital after the operations i was a type one for 3days till my sugars levels came back to normal, but after the second i have slowly become a 2. Pills did not keep me in control an now I am on insulin…

Miminv
Miminv 2010-04-03 00:41:54 -0500 Report

It does take time after a surgery for your body to heal and ajust. It has been said that it takes a year after you have been anaesthetized for it to leave your body. If he needs to up his metformin for a while do it. It is better to get the levels under control first and then watch for them to go down. Ask your Dr. what is a good level to come down on the metformin.
I had four surgeries and it got longer and longer with each one for my levels to come down.
Before the first surgery I was a pre-diabetic on no meds A1C 5.0. I didn't take care of my diabeties and ended up on metformin and more but thats another story.

Harlen
Harlen 2010-04-02 14:48:59 -0500 Report

Hello
Every time I have something done My BS goes way up too and it takes time to get it down and keep it down .Thats every time .Its just the way it is for me .
I just got to know its going to be that way and deal with it .
First I cut the carbs by 1/2 and this seams to help me then I get my BS in the # I wish them to be and then start to add my carbs back in a little at a time.
It is hard to deal with but I need to .
Tell him he is not alone others go thrue it to
You are doing a great job hang in there
Pills dont work as well as insulin for fixing BS after operations and on pills it just takes time
Best wishes
Harlen

Gabby
GabbyPA 2010-04-02 07:46:30 -0500 Report

It does get depressing when you are sacrificing so much and don't see the results. I have been there. After my mom's knee surgery, here levels were high for about a month. It just takes time for a body to heal. His stress over his levels is probably not helping either. If his doctor is suggesting additional meds, it may not be a permanent thing. It might be better to increase during this time and then work his way off the extra dose. We all go thru that roller coaster ride.